Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Apr 22, 2024, 4:20 AM CDT for 6 counties in Minnesota; 12 counties in North Dakota. It took effect at Apr 22, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 4:20 AM CDT (09:20 UTC)
- In effect from
- Apr 22, 2024, 1:00 PM CDT
- Expired
- Apr 22, 2024, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3322 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS83 KFGF 220920 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 420 AM CDT Mon Apr 22 2024 ...RED FLAG WARNING FOR EAST CENTRAL AND SOUTHEAST NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING... Critical fire weather conditions will occur this afternoon and early evening across the Sheyenne River basin and thru east central and southeast North Dakota. Relative humidity values will drop to near 20 percent, with a 40% chance of dipping between 10-20 percent. West winds will increase with sustatined values in the 20 to 25 mph range with gusts 35 mph or higher. NDZ024-028>030-038-039-049-052-053-230100- /O.UPG.KFGF.FW.A.0003.240422T1800Z-240423T0100Z/ /O.NEW.KFGF.FW.W.0005.240422T1800Z-240423T0100Z/ Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 420 AM CDT Mon Apr 22 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In North Dakota, Eddy, Griggs, Steele, Traill, Barnes, Cass, Ransom, Sargent and Richland. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ DTR
2 follow-up statements
264 WWUS83 KFGF 221956 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 256 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING FOR THE RED RIVER VALLEY AND SOUTHEAST NORTH DAKOTA THROUGH EARLY EVENING... MNZ001>004-007-029-NDZ008-016-027-230100- /O.EXA.KFGF.FW.W.0005.000000T0000Z-240423T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh-Grand Forks- 256 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, Kittson, West Marshall and Wilkin. In North Dakota, Pembina, Eastern Walsh and Grand Forks. * WINDS...West 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ024-028>030-038-039-049-052-053-230100- /O.CON.KFGF.FW.W.0005.000000T0000Z-240423T0100Z/ Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 256 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING REMAINS REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...In North Dakota, Eddy, Griggs, Steele, Traill, Barnes, Cass, Ransom, Sargent and Richland. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
017 WWUS83 KFGF 230056 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 756 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING EXPIRATION FOR THE RED RIVER VALLEY AND SOUTHEAST NORTH DAKOTA... MNZ001>004-007-029-NDZ008-016-024-027>030-038-039-049-052-053- 230200- /O.EXP.KFGF.FW.W.0005.000000T0000Z-240423T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh-Eddy-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 756 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 001, 002, 003, 004, 007, 008, 016, 024, 027, 028, 029, 029, 030, 038, 039, 049, 052, AND 053... Critical fire weather conditions are no longer occurring in southeast North Dakota. However, near critical fire weather conditions will continue into this evening as winds stay gusty and RH values slowly rebound. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 22, 3:59 AM CDT, 21 minutes earlier. Its key messages:
- Critical fire weather conditions this afternoon and early evening in southeast North Dakota. Near critical fire weather conditions for the Red Rive valley for parts of west central MN.
Area forecast discussion, Apr 22, 3:59 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Mon Apr 22 2024
.KEY MESSAGES...
- Critical fire weather conditions this afternoon and early
evening in southeast North Dakota. Near critical fire weather
conditions for the Red Rive valley for parts of west central
MN.
&&
.DISCUSSION...
Issued at 340 AM CDT Mon Apr 22 2024
Upper level wave will continue to move east-southeast from
southern Saskatchewan this morning to near Winnipeg this evening
and then toward Duluth 12z Tuesday. Moisture ahead of this
feature is very limited as sfc trough moves into west fcst area
12z period and moves east thru the morning and early aftn.
Some low pops for a shower willl continue but not looking like
much. West winds behind this trough will increase with soundings
showing max winds aloft more in west central into south central
ND with west wind potential in the 25-35 mph in gusts into
southeast ND with sustained winds 20 mph. This combined with RH
values dropping to near 20 percent in east central and southeast
ND will lead to critical fire weather conditions based on North
Dakota Fire Weather Red Flag matrix. Clouds, a bit more moisture
will remain or move into northeast ND mid to late aftn as upper
wave moves to our north/northeast. Clouds and a few light rain
showers will spread southeast thru the area tonight exiting
west central MN Tuesday morning as upper wave goes by to our
east. A period of gusty north winds will occur Tuesday morning
with gusts 35 mph.
There will be steep lapse rates of 8-9.5 C/km behind the cold
front along with low level dry air across the Highway 200
corridor points south. Precipitation will need to overcome the
dry air to reach the surface in southeastern North Dakota and
west central Minnesota.
We will see ridging making its way into the region mid week,
with warmer airmass moving in. Highs upper 50s to mid 60s
Wednesday and mid 60s to mid 70s on Thursday. Despite the warm
tempeatures on Thursday dew points will be higher, at least as
it appears now, with lowest RH values well above critical fire
weather values.
Upper level trough enters the western US Thursday setting the
stage for an active period for the Plains. One wave will bring
showers and a few t-storms into our area mainly Friday, with
additional waves after so thus due to timing differences we end
up with an extended period of POPs. Chances to see QPF of 0.25
inches over 48 hours (Thursday night through Saturday night) is
40-60% for areas south east of the Devils Lake Basin.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1231 AM CDT Mon Apr 22 2024
Winds are out of the south, but will shift toward the west by
mid morning around 13-15z. Sustained winds will increase by
early afternoon for DVL, GFK, and FAR. Sustained winds reach
15-20kts, with occasional gusts up to 30kts possible in the mid
to late afternoon hours. This is thanks to a cold front pushing
through the region. TVF and BJI will see weaker winds out of
the west. As the cold front moves through 13-15z slight rain
chances for GFK, TVF, and BJI. Other areas will see BKN VFR
ceilings. Skies briefly become SCT in the early afternoon before
another chance for rain in the mid to late afternoon for areas
along Highway 2. Winds diminish 02-05z, with MVFR ceilings
moving into the DVL at the end of the TAF period.
&&
.FIRE WEATHER...
Issued at 340 AM CDT Mon Apr 22 2024
West winds will move into southeast and east central ND midday
and be present thru the evening. Strongest winds to be west of
our area, but sufficiently strong winds (sustained 20-25 mph)
and gusts 35 mph will occur into SE ND combined with a very dry
airmass in place with lowest RH values near 20 percent to bring
critical fire weather conditions from Eddy to Trail county ND
and south. In western Minnesota RH values just a tad higher and
winds also a tad lower and conditions look good for an SPS for
near critical fire weather from Norman county to Grant County
MN. This was coord with MPX/ABR for MN SPS and with BIS for RFW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
DISCUSSION...Riddle/Spender
AVIATION...Spender
FIRE WEATHER...RiddleHazardous weather outlook, Apr 21, 2:28 PM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 228 PM CDT Sun Apr 21 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 228 PM CDT Sun Apr 21 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions will occur through this early evening as relative humidity values drop into the teens to low 20s percent range. Winds will be west 10 to 15 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a Fire Weather Watch in effect for southeastern North Dakota Monday, due to increased risk for fires to spread rapidly. Stay tuned for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:40 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 50 min |
Nearby
Red Flag Warnings in North Dakota, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.